MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION VALVE, O.P.S (STERILE) FOR TC; OVERPRESSURE SAFETY VALVE

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION VALVE, O.P.S (STERILE) FOR TC; OVERPRESSURE SAFETY VALVE
Model Number LH130J
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 07/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Terumo has not received the device for evaluation; therefore, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.(b)(4).
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, the duckbill valve was unable to suction.There was blood loss of approximately 5 ml.Product was changed out.Procedure was completed successfully.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on july 30, 2018.(b)(4).The sample was returned and visually inspected.It was noted that the negative umbrella valve was miss-seated; it was pushed into the upper part of the negative housing.Ops valves are subject to a 100% leak test, which includes five different tests the units are run through to ensure there are no leaks and both the umbrellas and duckbills are functioning properly.The returned sample was setup to be manually run through each of these tests to determine if the umbrellas were functioning properly and not allowing air to enter the valve.The valve failed the first test; therefore, the additional tests were unable to be performed.Additionally, the duckbill valve was tested for opening pressure.The valve was set-up with negative vacuum/suction on the duckbill to check the opening pressure without manipulating the miss-seated negative umbrella valve.The duckbill opened within specification.A retention sample from the same part and lot number was obtained and manually run through the five different tests to ensure there are no leaks and both the umbrellas and duckbills are functioning properly.The retention sample was found to function as intended.The returned sample was found to leak from the negative umbrella because it was not seated properly in the housing.This would have caused the ops valve to not suction during the event as air was leaking past the negative umbrella rather than suctioning blood.All ops valves are subjected to a 100% leak test that undergoes 5 separate programs to test that each component in the valve is functioning properly.These units are also 100% visually inspected both during the leak testing step and during packaging.It is possible that the unit was subjected to damage at some point after final release causing the negative umbrella to not be seated properly.As this event occurred during cpb, and not prime, it is possible for the valve to have been hit during use causing the damage to the umbrella valve.The investigation results and conclusions, it was determined that the failure mode was not related to the removal, 1124841-06/25/2017-001-r.The investigation found that the unit leaked from the negative umbrella as it was not seated in the housing properly.This is not related to the duckbill not allowing flow through the valve; therefore, it has been determined that this event is not related to the removal.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.

Brand Name
VALVE, O.P.S (STERILE) FOR TC
Common Device Name
OVERPRESSURE SAFETY VALVE
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
MDR Report Key7732862
Report Number1124841-2018-00171
Device Sequence Number11103887
Product Code DTL
UDI-Device Identifier00699753450233
UDI-Public(01)00699753450233
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K820297
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 08/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Model NumberLH130J
Device Catalogue NumberN/A
Device Lot NumberUM10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/11/2018
Supplement Date Received by Manufacturer08/10/2018
Initial Report FDA Received Date07/30/2018
Supplement Report FDA Received Date08/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
1124841-06/25/2017-001-R
Patient Sequence Number1